High dose steroids
Back at the beginning of January my haematologist put me on a daily dose of thirty milligrams steroids; the steroid they chose was Prednisolone. I was put on this steroid for four weeks at the dose of thirty milligrams per day.
The feel-good factor
There is no doubt about it these steroids made me feel good, I had a mental energy and enthusiasm that I thought I had lost for good. I started quite a few projects and even finished a few; this is unusual for me because I normally start something never see it through, but the steroids had a fantastic effect on me giving me the desire to see things through.
it was not just me that noticed it, other people noticed how different I was on these steroids, my partner did comment several times they appeared to have given me a new energy and more importantly they also reduced the pain in my side which was the primary goal.
You cannot stay on steroids forever
Steroids are one of those drugs you can only spend a limited time on, in my case they decided that four weeks at the high dose would be enough and then from week five onwards I had to ramp down the dose by five milligrams a week. This meant on week 5 I was taking twenty-five milligrams a day then week 6 I was taking twenty milligrams a day this step down of five milligrams would happen until I was off the steroids
As I reduced the dose, I did not really notice the difference until halfway into the ten milligrams per day week, the first notable sign that the steroids were reducing was the pain in my side this started to come back, not as bad as it was before the steroids but enough to let me know it was there.
At about the same time I noticed this energy of mine was starting to waver and I just felt very lethargic, and I really did not want to do very much and still do not.
It was good while it lasted
It was good while it lasted and the high dose steroids gave me some respite from the pain and the fatigue, However as I’m stepping down the dose I’m returning to how I was prior to the start of January, I shall miss the energy the steroids give me but I’ve got to come off them so I guess I’ll just have to accept this is the way.
Last night I really struggled to get to sleep because of the pain and in the end the only way I could do it was by taking Oramorph, This did the trick and knocked me out like a light, when I woke up this morning though I felt absolutely awful, nauseousness, tired and just generally feeling like shit, it’s taken most of the day so far before I started to feel normal again.
Steroids are good and bad when they work, they really work well but coming down off them it is a bit of a nightmare. I have got 8 days left of steroids and tomorrow I must cut the dose again to five milligrams per day, stopping them altogether is something I am dreading, but it is what it is, and I’ll just have to deal with it.
I will let you know how I get on in another post.